Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Involutions of $\ell ^2$ and $s$ with unique fixed points
HTML articles powered by AMS MathViewer

by Jan van Mill and James E. West PDF
Trans. Amer. Math. Soc. 373 (2020), 7327-7346 Request permission


Let $\sigma _{\ell ^2}$ and $\sigma _{\Bbb R^{\infty }}$ be the linear involutions of $\ell ^2$ and $\mathbb {R}^\infty$, respectively, given by the formula $x\to -x$. We prove that although $\ell ^2$ and $\Bbb R^{\infty }$ are homeomorphic, $\sigma _{\ell ^2}$ is not topologically conjugate to $\sigma _{\Bbb R^{\infty }}$. We proceed to examine the implications of this and give characterizations of the involutions that are conjugate to $\sigma _{\ell ^2}$ and to $\sigma _{\Bbb R^{\infty }}$. We show that the linear involution $x\to -x$ of a separable, infinite-dimensional Fréchet space $E$ is topologically conjugate to $\sigma _{\ell ^2}$ if and only if $E$ contains an infinite-dimensional Banach subspace and otherwise is linearly conjugate to $\sigma _{\Bbb R^{\infty }}$.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57N20, 57S99
  • Retrieve articles in all journals with MSC (2000): 57N20, 57S99
Additional Information
  • Jan van Mill
  • Affiliation: KdV Institute for Mathematics, University of Amsterdam, Science Park 105-107, P.O. Box 94248, 1090 GE Amsterdam, The Netherlands
  • MR Author ID: 124825
  • Email:
  • James E. West
  • Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14053-4201
  • MR Author ID: 182055
  • Email:
  • Received by editor(s): May 27, 2019
  • Received by editor(s) in revised form: February 26, 2020
  • Published electronically: August 5, 2020
  • © Copyright 2020 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 373 (2020), 7327-7346
  • MSC (2000): Primary 57N20, 57S99
  • DOI:
  • MathSciNet review: 4155209